Georgia, 2002

Damaging Wind in Georgia, May 17, 2002

May 17, 2002 · NWS JAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 17, 1:30 PM EST, 2 hours earlier.

Area forecast discussion, May 17, 1:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT FRI MAY 17 2002

SCATTERED CONVECTION DEVELOPING OVER AREA TODAY WITH DEEP MOIST SW
FLOW AHEAD OF APPROACHING UPPER TROUGH.  EAST COAST SEABREEZE IS
PUSHING INLAND TO NEAR ST. JOHNS RIVER WITH WEST COAST SEABREEZE
MAKING MORE PROGRESS INTO INTERIOR N FL.  EXPECT COLLISION LATER
THIS AFTERNOON WITH UPPER FLOW MOVING STORMS BACK TO EAST COAST.
ISOLATED SEVERE PULSE NOT OUT OF THE QUESTION.

MODELS CONTINUE TO SHOW COLD FRONT MOVING INTO AREA LATE SATURDAY
NIGHT AND SUNDAY.  AVN IS QUICKEST WITH MOVEMENT WHILE STILL
DEVELOPING A LOW OVER S GA.  MESOETA IS MORE CONSISTENT WITH
PREVIOUS RUNS AND DEVELOPS A WEAKER SURFACE LOW BUT IS SLOWER WITH
FRONTAL PASSAGE AND WILL FOLLOW THIS SCENARIO.  AIRMASS VERY MOIST
AND UNSTABLE SO WILL GO WITH LIKELY POPS INTO SATURDAY EVENING.
STRONG HIGH BUILDING TOWARD MID-ATLANTIC STATES INTO EARLY NEXT WEEK
WILL RESULT IN BREEZY AND COOLER CONDITIONS WITH COASTAL SHOWERS
POSSIBLE.

MARINE...WILL GO WITH SCEC CONDITIONS FOR TONIGHT INTO SATURDAY
NIGHT.  COLD FRONT MOVES ACROSS WATERS LATE SATURDAY NIGHT WITH SCA
LIKELY SUNDAY INTO AT LEAST SUNDAY NIGHT.

PRELIM...
AMG TB 068/084 058/076 054 04674
SSI TE 072/084 064/074 062 04676
JAX TE 069/088 066/076 058 04676
SGJ TE 071/088 068/078 061 04676
GNV TE 070/087 067/080 056 04576
OCF TE 070/088 068/081 058 04576=

.JAX...
.GA...NONE.
.FL...NONE.

MZ/JH

In the hours before

Special weather statement, May 17, 10:47 AM EST, 4 hours 43 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-172200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1147 AM EDT FRI MAY 17 2002

...SCATTERED STRONG THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
STORMS ARE EXPECTED TO BE STRONG WITH GUSTY WINDS AND SMALL HAIL.
ISOLATED STORMS MAY BECOME SEVERE WITH THE GREATEST THREAT BEING
DAMAGING WIND GUSTS OF 60 MPH OR MORE. LARGE HAIL MAY ALSO BE
POSSIBLE. RAINFALL AMOUNTS MAY APPROACH 2 TO 3 INCHES IN THE
STRONGER STORMS. THE GREATEST THREAT AREAS APPEARS TO BE IN THE
COASTAL COUNTIES OF NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA...GENERALLY EAST OF HIGHWAY 301. STORM MOTION IS TO THE
NORTHEAST AT 10 TO 15 MPH AND WILL PUSH THE THUNDERSTORM ACTIVITY
INTO THE MARINE AREA THIS EVENING. MARINERS ARE URGED TO SEEK SAFE
HARBOR IMMEDIATELY IF THREATENING WEATHER APPROACHES. SPOTTER
ACTIVATION MAY BE REQUESTED LATER ON THIS AFTERNOON.

NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The radar

The Jacksonville radar (KJAX), 69 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
May 17, 3:30 PM EST
Where
Camden County, 5 mi E of Spring Bluff
Property damage
$2,000
Reported by
UTILITY COMPANY
Coordinates
31.100, -81.650

Large trees blown across power lines and lines downed on Dover Bluff Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290564.